Alert archive / Maryland / Tornado Warnings in 1996
Tornado Warning 16, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Aug 27, 1996, 1:03 PM EDT for Worcester County, Maryland. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 1996, 1:03 PM EDT (17:03 UTC)
- Expired
- Aug 27, 1996, 1:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Worcester County, MD
The radar
The Dover AFB radar (KDOX), 69 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1597 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAKQ 271703
TORAKQ
MDC047-271730-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
103 PM EDT TUE AUG 27 1996
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 130 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN SOUTHEAST MARYLAND
...WORCESTER COUNTY
AND THE ADJACENT
ATLANTIC COASTAL WATERS...
AT 1258PM...NWS RADAR INDICATED A POSSIBLE TORNADO NEAR THE TOWN OF
GIRDLETREE AND STOCKTON IN SOUTHERN WORCESTER COUNTY. IN ADDITION
SEVERAL LAW ENFORCEMENT OFFICIALS HAVE REPORTED FUNNEL CLOUDS IN THE
AREA.
THE STORM WAS MOVING NORTHEAST AT 10 MPH...AND SHOULD STAY EAST OF SNOW
HILL TOWARDS SPENCE.
IF YOU ARE CAUGHT OUTSIDE OR IN A CAR...SEEK SHELTER IN A NEARBY
REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT
...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
STAY TUNED NOAA WEATHER RADIO OR OTHER MEDIA FOR UPDATES ON THIS
DANGEROUS WEATHER SITUATION. REPORT SEVERE WEATHER TO LOCAL LAW
ENFORCEMENT OFFICIALS AFTER THE STORM HAS PASSED.
VALONEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 27, 9:23 AM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 27, 9:23 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 922 AM EDT TUE AUG 27 1996 DISCUSSION: RASH ACTIVITY DWINDLING OVER SE VIRGINIA AT PRESENT WITH MORE SIGNIFICANT ACTIVITY STILL GOING ON FURTHER SOUTH IN NE NORTH CAROLINA. ELSEWHERE ACROSS THE AKQ EMPIRE FOG REARING ITS UGLY HEAD WITH SOME SPOTS ONLY NOW RECOVERING FROM <1/4 MILE VSBYS. SURFACE TROF LANGUISHING W-E ACROSS NORTH CAROLINA WITH FAIRLY BROAD LOW OVER EASTERN VIRGINIA AND NC. UPSTAIRS MAIN AXIS OF TROF HEADED OUR WAY FOR TOMORROW. WATER VAPOR CHANNEL SHOWS MOISTURE O'PLENTY HEADED OUR WAY WHILE MUCH FURTHER WEST AND NORTH A NICE AREA OF DRYING BEHIND THE TROF. THIS...ACCORDING TO THE EXTENDEDS...MAY NEVER GET HERE AS THEY CONTINUE TO PAINT A GRIM...STINKY...ROTTEN SUMMER PICTURE. MODELS NOT QUITE IN AGREEMENT OVER SITUATION...BUT IT SEEMS TO ME THAT 00Z ETA HAD THINGS BETTER IN HAND WITH CURRENT WEATHER. NGM DOUSES NC AND SOUTERN EDGE OF VIRGINIA WITH RAIN THROUGH PERIOD...WHILE ETA SEEMS A BIT MORE TEMPERED. ALL IN ALL THOUGH...POPS 30 TO 50 WARRANTED THROUGHOUT PERIOD WITH LITTLE SUN/MOONSHINE. I FEEL LIKE A MOLE. WIND FIELD LIGHT SO MARINE FLAGS MAY REMAIN NEATLY FOLDED. GUIDANCE TEMPS GROPDING IN THE DARK (AT LEAST THE HIGHS ARE) AS THEY ARE TOO WARM ONCE AGAIN. RIC 81/68/80 543 SBY 81/65/79 333 ORF 78/70/77 655 ECG 80/70/79 765 VALONE
Nearby
Tornado Warnings in Maryland, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.